Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 115, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 19, 2008, 6:49 PM CDT for Hamilton County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2008, 6:49 PM CDT (23:49 UTC)
- Expired
- Jul 19, 2008, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Hamilton County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:55 PM CDT | TSTM WND DMG | Webster City, IA | 10 TO 15 INCH TREE BRANCH DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 5:22 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDMX 192349
TORDMX
IAC079-200030-
/O.NEW.KDMX.TO.W.0115.080719T2349Z-080720T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT SAT JUL 19 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN HAMILTON COUNTY IN CENTRAL IOWA...
* UNTIL 730 PM CDT.
* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WEBSTER
CITY...OR 17 MILES EAST OF FORT DODGE...MOVING SOUTHEAST AT 41 MPH.
* THE TORNADO WILL BE NEAR...
WEBSTER CITY AND WEBSTER CITY AIRPORT BY 650 PM CDT...
BLAIRSBURG AND KAMRAR BY 700 PM CDT...
WILLIAMS BY 710 PM CDT...
ELLSWORTH BY 715 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 132 AND 150.
THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR
ROOM ON THE LOWEST FLOOR
THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHERN IOWA.
LAT...LON 4255 9350 4247 9350 4247 9347 4224 9347
4246 9394 4247 9393 4256 9385 4256 9355
TIME...MOT...LOC 2349Z 303DEG 36KT 4253 9381
$$
SMALL2 follow-up statements
000
WWUS53 KDMX 200009
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SAT JUL 19 2008
IAC079-200030-
/O.CON.KDMX.TO.W.0115.000000T0000Z-080720T0030Z/
HAMILTON IA-
710 PM CDT SAT JUL 19 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
HAMILTON COUNTY...
AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF
BLAIRSBURG...OR 31 MILES EAST OF FORT DODGE...MOVING SOUTHEAST AT 45
MPH.
THE TORNADO WILL BE NEAR...
ELLSWORTH BY 715 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 133 AND 150.
SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHERN IOWA.
LAT...LON 4255 9353 4255 9350 4247 9350 4247 9347
4224 9347 4242 9385 4256 9376 4256 9354
TIME...MOT...LOC 0010Z 303DEG 39KT 4239 9357
$$
SMALL000
WWUS53 KDMX 200028 RRA
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT SAT JUL 19 2008
IAC079-200038-
/O.EXP.KDMX.TO.W.0115.000000T0000Z-080720T0030Z/
HAMILTON IA-
728 PM CDT SAT JUL 19 2008
...THE TORNADO WARNING FOR NORTHERN HAMILTON COUNTY WILL EXPIRE AT
730 PM CDT...
AT 725 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHERN IOWA.
LAT...LON 4255 9353 4255 9350 4247 9350 4247 9347
4224 9347 4242 9385 4256 9376 4256 9354
TIME...MOT...LOC 0028Z 303DEG 39KT 4228 9335
$$
SMALLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:24 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 19, 3:24 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT SAT JUL 19 2008 .SHORT TERM /TONIGHT/... MORNING STRATUS HAS BECOME MORE CELLULAR THIS AFTERNOON THOUGH SOME MVFR BKN CEILINGS REMAIN MAINLY OVER THE EASTERN HALF BECOMING MORE SCT TO THE WEST. A COUPLE OF BOUNDARIES IN THE VICINITY WITH ONE WARM FRONT MOVING INTO SW IA AND THROUGH CENTRAL NEBRASKA AND THE OTHER NEAR FSD AND NORTHEASTWARD INTO MINNESOTA. THE NORTHERN BOUNDARY WILL BE THE FOCUS FOR CONVECTION EARLY WITH BETTER UPPER LEVEL KINEMATICS NEARBY TO FIRE CURRENT STORMS. GOOD DEEP SHEAR NEAR 50 KTS IS FAVORABLE FOR SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. A FEW TORNADOES ARE POSSIBLE THOUGH THE LOW LEVEL SHEAR IS NOT AS STRONG. SOME DEVELOPMENT POSSIBLE FARTHER SOUTH WITH ADVANCING SOUTHERN BOUNDARY WITH THE SFC IS CURRENTLY UNCAPPED AND AWAITING A TRIGGER TO KICK IT OFF. TRIGGER WILL LIKELY ARRIVE IN THE FORM OF OUTFLOW FROM NORTHERN STORMS OR SHORTWAVE ENERGY FROM THE NORTHWEST. BEST POPS WILL BE BEFORE MIDNIGHT THEN SOME LESSER ACTIVITY LINGERING. .LONG TERM /SUNDAY THROUGH SATURDAY/... EVEN AS TONIGHTS CONVECTION DEPARTS EASTWARD...DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES WILL EXTEND A SFC-850 MB WARM FRONT EASTWARD ACROSS THE AREA TOMORROW...WHICH SHOULD PROVIDE FOCUS FOR ADDITIONAL STORM DEVELOPMENT. AN MCC WILL LIKELY DEVELOP OVER SD OR NORTHEASTERN NEBRASKA DURING THE EARLY MORNING HOURS AND RIDE DOWN THE SFC BDRY THRU CENTRAL/NORTHERN IA TOMORROW. DEPENDING ON CONVECTIVE TIMING THERE IS SOME SEVERE THREAT AS A SUBTLE 500 MB SHORTWAVE CROSSING THE AREA IN THE AFTERNOON/EVENING WILL PROVIDE ENHANCED SHEAR...AND INSTABILITY WILL BE HIGH SOUTH OF THE SFC BDRY. BEGINNING SUNDAY NIGHT SFC HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST EVEN AS THE AFOREMENTIONED LOW PRESSURE SYSTEM REGROUPS IN EASTERN COLORADO...WITH THE BATTLE BETWEEN THE WIND FIELDS OF THESE TWO SYSTEMS STALLING THE SFC FRONTAL BDRY NEAR SOUTHERN IA. GFS IS STRONG ENOUGH WITH THE HIGH TO PUSH THE BDRY SOUTH INTO NORTHERN MO...WHEREAS NAM AND ECMWF DONT QUITE GET IT THERE AND HANG IT UP OVER FAR SOUTHERN IA. NORTH OF THE BOUNDARY RAIN CHANCES WILL BE QUITE LOW FROM LATE MONDAY THRU WEDNESDAY MORNING...BUT ALONG AND SOUTH OF THE BOUNDARY CHANCES FOR RAIN AND STORMS WILL PERSIST. BY EARLY WEDNESDAY A DEEPER MID-LEVEL TROUGH WILL PROGRESS INTO THE ROCKIES...WITH SFC LOW PRESSURE DEVELOPING ALONG THE LENGTH OF THE HIGH PLAINS AND PUSHING THE SFC HIGH EASTWARD INTO THE GREAT LAKES. THIS WILL BEGIN TO TURN OUR SFC FLOW TO SE AND THE OLD BDRY WILL BEGIN TO PIVOT NORTHWARD OVER NE AND SD...CONFINING RAIN CHANCES TO SOUTHWESTERN PORTIONS OF OUR CWA. THERE IS SOME DISAGREEMENT BTWN GFS AND ECMWF AS TO EVOLUTION OF THE RESULTING SFC LOW/S AND PRECIP FIELDS...HOWEVER THEY HAVE CONSISTENTLY BEEN PEGGING WED NIGHT/THURS AS THE MOST LIKELY TIMES FOR THESE FEATURES TO PASS THROUGH OUR AREA. HAVE THUS UPPED POPS TO CHANCE FOR THESE PERIODS...AND IF THE SCENARIO HOLDS THEY WILL NEED TO BE RAISED FURTHER IN THE FUTURE. && .AVIATION...19/18Z MVFR CEILINGS STILL LINGERING OVER PORTIONS OF CENTRAL IOWA EARLY THIS AFTERNOON THOUGH SCATTERING AND LIFTING HAS COMMENCED. EXPECT MOST LOCATIONS TO RISE TO VFR BY 20Z. THUNDERSTORMS ARE EXPECTED TO INITIATE TO THE WEST OF THE REGION THEN MOVE INTO NORTH CENTRAL IOWA LATER THIS AFTERNOON AND INTO THE EVENING HOURS. ANOTHER ROUND OF FOG AND POSSIBLE STRATUS DEVELOPMENT LOOMS TONIGHT MAINLY NORTH OF HIGHWAY 30. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR NORTHWESTERN IOWA INCLUDING EMMET...PALO ALTO...KOSSUTH...AND WINNEBAGO COUNTIES UNTIL 10 PM CDT. && LONG TERM...LEE SHORT TERM/AVIATION...DONAVON
Hazardous weather outlook, Jul 19, 4:06 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 406 PM CDT SAT JUL 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-202115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 406 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND ACROSS NORTH CENTRAL IOWA LATE THIS AFTERNOON AND THROUGH THE EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AGAIN...LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE THROUGH MIDNIGHT TONIGHT. IAZ070>075-081>086-092>097-202115- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 406 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SEVERE STORM POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER AND CHARITON RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT...AND AGAIN MONDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AND AGAIN LATE MONDAY.
In the hours before
Local storm report, Jul 19, 5:54 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 2 NE WHITTEMORE 43.08N 94.40W
07/19/2008 M60 MPH KOSSUTH IA MESONET
MEASURED AT THE ALGONA RWIS ON US18
&&
RDONAVONLocal storm report, Jul 19, 6:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST LU VERNE 42.92N 94.08W
07/19/2008 M58 MPH KOSSUTH IA MESONET
MEASURED AT KCCI SCHOOLNET SITE
&&
RDONAVONLocal storm report, Jul 19, 6:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 S LU VERNE 42.90N 94.08W
07/19/2008 HUMBOLDT IA TRAINED SPOTTER
ESTIMATED 60-70 MPH WINDS. NUMEROUS LARGE TREE BRANCHES
DOWN MAINLY ALONG THE SOUTHERN EDGE OF LU VERNE.
&&
RDONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 44 min |
| Jul 19, 5:59 PM CDT | Areal Flood Advisory | DMX | Hancock, Humboldt, Kossuth, Winnebago, Wright | 75 min |
| Jul 19, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 42 min |
| Jul 19, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 39 min |
| Jul 19, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hancock, Wright | 46 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.